Aspartame is the chemical that makes up NutraSweet (Equal), which is found in so many products today. Aspartame is the sweet substitute in diet soda, chewing gum, cookies, mints, children’s vitamins and many more products in our daily lives. There have been 10,000 complaints brought to the attention of the FDA starting in 1980. Many of the symptoms are sweating, blindness, neurological issues, as well as nausea and severe abdominal pains. Some consumers claim that just moments after ingesting the aspartame they developed blurred vision and temporary blindness. Many patients reported, “going crazy” with twitching of the knees, arms, shoulders and neck.
After consulting with a neurologist, one patient was told it was a “glitch in the system.” She decided to do her own research and found Dr. H. Roberts, an internist and author who calls this an “ignored epidemic.” After confirmed brain tumors showed up in tested rodents in 1975, the FDA put aspartame “on hold” and in 1980 it was decided that aspartame should not go on the market.
Dr. Young from MIT concluded that they were unable to assure the safety of aspartame and advised the need for additional animal studies. Dr. Goyan was the FDA commissioner and set up new members of the committee but was forced to step down when Ronald Reagan appointed a new commissioner. Two years later, the FDA approved aspartame for use in soda. Senator Metzenbaum ordered a review and it was found that Searle gave millions of dollars in campaign contributions.
This is not an issue of science; this is an issue of economics and politics. The federal officials had close ties to Searle. It makes no difference if aspartame causes serious neurological impairment – such as multiple sclerosis – to the American people, as long as the pockets of these big companies are lined with cash. Imagine manufacturing children’s vitamins with poison that causes brain tumors in animals. I don’t know about you, but I would rather spend a little more time at the gym and drink water than risk my health by consuming aspartame poison.